By Topic

Sphere-covering, measure concentration, and source coding

Sign In

Cookies must be enabled to login.After enabling cookies , please use refresh or reload or ctrl+f5 on the browser for the login options.

Formats Non-Member Member
$33 $13
Learn how you can qualify for the best price for this item!
Become an IEEE Member or Subscribe to
IEEE Xplore for exclusive pricing!
close button

puzzle piece

IEEE membership options for an individual and IEEE Xplore subscriptions for an organization offer the most affordable access to essential journal articles, conference papers, standards, eBooks, and eLearning courses.

Learn more about:

IEEE membership

IEEE Xplore subscriptions

1 Author(s)
I. Kontoyiannis ; Div. of Appl. Math., Brown Univ., Providence, RI, USA

Suppose A is a finite set, let P be a discrete distribution on A, and let M be an arbitrary “mass” function on A. We give a precise characterization of the most efficient way in which An can be almost-covered using spheres of a fixed radius. An almost-covering is a subset Cn of An, such that the union of the spheres centered at the points of Cn has probability close to one with respect to the product distribution Pn. Spheres are defined in terms of a single-letter distortion measure on An, and an efficient covering is one with small mass Mn(Cn). In information-theoretic terms, the sets Cn are rate-distortion codebooks, but instead of minimizing their size we seek to minimize their mass. With different choices for M and the distortion measure on A our results give various corollaries as special cases, including Shannon's classical rate-distortion theorem, a version of Stein's lemma (in hypothesis testing), and a new converse to some measure-concentration inequalities on discrete spaces. Under mild conditions, we generalize our results to abstract spaces and nonproduct measures

Published in:

IEEE Transactions on Information Theory  (Volume:47 ,  Issue: 4 )